PSP Association
5,301 members7,302 posts

Parkinson meds for CBD

Good afternoon to all

My mum who suffers from CBD I would say for the last 3-4 years but only diagnosed last year has been told by her neurologist that he will put her on Parkinson's medication next month

From anyone experience in this group would you be able to give me some feedback as to whether the medication made any difference to the condition and if there were any side effects

At the moment my mum suffers from balance problems with frequent falls , her speech is very broken and sometimes incomprehensible

Any advise would be greatly appreciated

Many thanks lovely people

21 Replies
oldestnewest

Bear in mind that I have no medical experience but just offer this in case it is of any help: I don't have CBD but do have PSP. Prior to getting this diagnosis I had been prescribed Sinemet at the same time as an additional medication for high blood pressure and felt much better in a few days. I didn't know - and still don't - which of the new medications were responsible; the neurologist was quite happy to assume that the Sinemet was working and carried on with the prescription. Later on the dose was changed to Sinemet Plus. Then, after a Datscan, I was told that I had either Parkinson's or PSP but probably the former. By this time my priviate health insurance cover had expired and I was referred to an NHS neurologist who, after close questioning and putting me through my paces, said that I didn't have Parkinson's but, instead, I had PSP. Somewhat to my surprise she seemed happy to continue with the Sinemet ( despite the fact that Parkinson's medication is not normally effective for people with PSP) and extended this to one controlled release tablet at bedtime. She also said that I had to take the daytime Sinemet at specific times in between meals. Finally she prescribed Amantadine which, apparently, encourages the body to manufacture dopamine and, generally, gives one more energy. This and the additional night time Sinemet did have a beneficial effect, but I still cannot be certain about the daytime ones for the reasons stated earlier.

When I next saw the specialist I queried the diagnosis of PSP in relation to the beneficial effect of the Parkinson's medications: her response was that I did have PSP but that it is a very individual illness and it may well be that I have a 'variant' with some Parkinson's aspects.!!!

Sorry about the length of this reply: it all leads to saying that you/ your Mother should go along with the specialist's advice; it may be that she will find it helpful but, if not, she need not continue.

Do hope this is of interest

Ann

4 likes
Reply

Thank you Ann it is a difficult decision but I think I will leave it to mum to decide

Take care

Reply

I have to agree with you. Each case is different c

1 like
Reply

My husband has PSP. The neurologist said that often sinemet does not help but its worth trying.

My husband felt it helped. There have been no side effects and he still takes it 3 years later.

It feels better not to rock the boat by stopping it but no one really knows.

2 likes
Reply

My hubby was diagnosed with CBD. Initially it was thought to be Parkinsons. He was given Sinamet and that did not work well as he reacted to it with nausea and dizziness. Symptoms were definitely worsened. He changed to Madopar after a gap of not taking anything. He had no obvious side effects. However, it did nothing to improve his symptoms and he was eager to reduce it if it was doing nothing obvious. It was suggested to us that there may indeed be little improvement while taking it.

The specialist suggested coconut oil could be beneficial and offered his own jar! It did not have any real effect as time was short! However, do note that it is a laxative!!!

CoQ10 has also been mentioned on this site. My love did not try it. But I have, and find my brain is considerably better at managing complex issues when I do use it!

Probably not good to go against the Dr decision but do ask him about CoQ10 and coconut oil. It just may help for a while. Any bonus on quality of life is worth it!!

Hugs

Jen xxx

2 likes
Reply

John is on madopar and it made a difference with mobility to start with but his mobility is far worse now so not sure if it's working or not. Xx

1 like
Reply

Sorry to hear that

Reply

The problem is if he stops taking it how will he be? I have thought about this for my husband decided to leave well alone. Could end up a lot worse x

Reply

Exactly, that's what I keep telling John. Frankly if he gets a lot worse then it's wheelchair time indoors as well as out! Xx

Reply

Hi, my wife has had CBD for past three years, at first she was put on Sinemet but it made her feel sick and as there was no visible benefit so I had it discontinued. For the past twenty years she has been on blood pressure tablets and there were many side effects and with each time the medication was changed, low and behold another side effect! As soon as I was in charge of her medication I took her off all blood pressure tablets and today her BP is normal. My wife is on no medication whatsoever, but eats a very healthy organic diet. Not forgetting cider vinegar (with mother).

I always blame the 20 years of BP pills for giving my wife CBD. I expect manmade (gender warning. Ed!) chemicals will be found one day to be the main root cause.

We are all going though this together, some more advanced than others, stay strong and positive. Tim

2 likes
Reply

Thank u Tim

A very sad situation for us all

1 like
Reply

Hi my husband has CBD>He was put on Parkinsons Medication.It made no difference at all.Sorry to disappoint you.One gets desperate to try anything.The many falls just carried on .Sorry i havent brought better news!

Reply

It looks as though she won't be going on it I think there is not much in it for mum

Thank u and all the best

Reply

As Patienan so kindly described, each individual reacts differently based on symptoms and variants within the disease. The parkinson meds can be of benefit to some, not only Sinemet but a dopamine agonist. For example, Mirapex has been shown to help with speech in some parkinson plus patients and specifically studied with positive results for MSA patients. The doctors are all learning day to day too.

Both of these meds can cause nausea, low blood pressure, and tiredness so if she does decide to try, I hope she starts at a lower dose and titers up. And never stop cold turkey, titer back off with doctors advise. Try a crackers or other light snack without protein to counter the nausea and watch her when standing up in case it does impact her blood pressure. These symptoms can get better after a couple of weeks if she does experience them. Mirapex like drugs can cause OCD symptoms, but my doctor said not as often on low doses (like when combined with Sinemet) or with patients who don't have issues already, but please talk to her doctor.

Losing your ability to communicate is unbelievably frustrating which also makes the symptoms worse. As hard as it can be, see if she can try to relax when speaking. Maybe squeeze a stress ball, or close her eyes when it is really bad (obviously not when standing or walking) talking on a cell phone headset when in a quiet room (eliminating distraction and hopefully some anxiety) anyway any tricks like that may help for awhile. Besides the meds, you might try talking to her doctor about any excercise she can do. It is beneficial in so many ways. Even leg lifts when sitting with no weight, etc. Stay as flexible as possible.

All the best to you both.

1 like
Reply

I thought they used Sinemet in order to rule out Parkinson's or not? My husband was on it for just over 12 months and it didn't do any good. I was trying to get him off it when he got pneumonia. I felt very uneasy about him being on it unless it was helping. Long term use can cause serious side effects. At the time I thought he had a few years at least but that wasn't to be.

I can see the sense in trying it and other drugs to see if they work, or at least help. Sadly they didn't for Garry.

Marie

Reply

Sorry to hear this

I think mum will not take any of the Parkinson's drugs

Reply

I suppose everyone has to make their own decision? However I would tend to give them a chance as they might well help her? Everyone is different so it's hard to say what will definitely work or not. If they don't seem to be working her Neurologist can take her off them? If she is on them she will have to be weaned off them as with a lot oif medications they can cause problems otherwise.

Marie

Reply

My dad has CBD is on sinemet , hard to say but we think it s helping he's not got as many aches and pains , and seems abit more able to focus . but the speech is still difficult . Also on amtadine that def really help his behaviour in simple terms makes him a bit nicer and considerate , when he came off it once quickly went back to very difficult rude thoughtless , aggressive . I don't know if anyone else has found this ?

Reply

I definitely find that Amantadine helps me feel more energetic and generally happier.: I'll now have to check, when I am being unreasonable, if I have forgotten to take the next dose. It may be that my normal grumpiness dominates anyway so that, if cross, I'll be unpleasant in any event !!

1 like
Reply

Hiya

My husband was put on Parkinson's medication to see if it would help with his tremor and mobility but it made him hallucinate badly so he was taken off it after 2 days. I know that it can help and i do hope that it will but it did not in our case so just be aware and don't get it started on a Friday if you are in the UK and having to deal with 111 out of hours !!

Let us know how it goes. Good luck

Ali B

Reply

Thank you

Reply

You may also like...